Alert archive / North Dakota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jul 20, 2017, 5:29 PM MDT for 6 counties in North Dakota. It was in force for 61 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 20, 2017, 5:29 PM MDT (23:29 UTC)
- Expired
- Jul 20, 2017, 6:30 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, ND, Bowman County, ND, Grant County, ND, Hettinger County, ND, Slope County, ND, Stark County, ND
The radar
The Bismarck radar (KBIS), 175 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 20, 5:53 PM MDT | TSTM WND GST 58 | 1 Nw Hettinger, ND | AIRPORT ASOS REPORT. |
| Jul 20, 6:00 PM MDT | TSTM WND GST 58 | 1 Nw Hettinger, ND | MEASURED BY AIRPORT ASOS. |
| Jul 20, 6:30 PM MDT | TSTM WND GST 60 | New Leipzig, ND | SPOTTER ESTIMATED A BRIEF EPISODE OF AT LEAST 60 MPH WINDS WITH THE LEADING EDGE OF THE STORM. TIME ESTIMATED FROM RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 2:50 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 11.5 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 24 J/kg
- Mixed-layer CIN
- -373 J/kg
- Mixed-layer LCL
- 1690 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 107 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
623
WUUS53 KBIS 202329
SVRBIS
NDC001-011-037-041-087-089-210030-
/O.NEW.KBIS.SV.W.0082.170720T2329Z-170721T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
529 PM MDT THU JUL 20 2017
The National Weather Service in Bismarck has issued a
* Severe Thunderstorm Warning for...
Eastern Bowman County in southwestern North Dakota...
Hettinger County in southwestern North Dakota...
Southeastern Slope County in southwestern North Dakota...
Southeastern Stark County in southwestern North Dakota...
Northwestern Grant County in south central North Dakota...
Adams County in southwestern North Dakota...
* Until 630 PM MDT
* At 528 PM MDT, severe thunderstorms were located along a line
extending from 11 miles east of New England to 4 miles northwest
of Reeder to 6 miles north of North Cave Hills west of Bowman
Haley Dam, moving southeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near,
Reeder around 540 PM MDT.
Hettinger and Mott around 615 PM MDT.
Haynes around 630 PM MDT.
Other locations impacted by these severe thunderstorms include Bowman
Haley Dam, Bucyrus, Burt, Havelock, Bentley, Lefor and Gascoyne.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 10343 4595 10366 4621 10313 4670 10268
4671 10174 4595 10219
TIME...MOT...LOC 2328Z 298DEG 23KT 4660 10265 4616 10300 4594 10349
HAIL...1.00IN
WIND...60MPH
$$
VINING2 follow-up statements
710
WWUS53 KBIS 202341
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
541 PM MDT THU JUL 20 2017
NDC001-011-037-041-087-089-210030-
/O.CON.KBIS.SV.W.0082.000000T0000Z-170721T0030Z/
Bowman ND-Hettinger ND-Slope ND-Stark ND-Grant ND-Adams ND-
541 PM MDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR EASTERN BOWMAN...HETTINGER...SOUTHEASTERN SLOPE...SOUTHEASTERN
STARK...NORTHWESTERN GRANT AND ADAMS COUNTIES...
At 538 PM MDT, severe thunderstorms were located along a line
extending from 10 miles north of Regent to near Reeder to 5 miles
northeast of North Cave Hills near Bowman Haley Dam, moving
southeast at 25 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated. At 520 MDT at the Bowman airport, 73 mph
winds were reported.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Hettinger, Mott, Scranton, New Leipzig, Reeder, Regent, Haynes, Heart
Butte Dam, Burt, Bucyrus, Havelock, Gascoyne, Bowman Haley Dam,
Bentley and Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4594 10343 4595 10366 4621 10313 4670 10268
4671 10174 4595 10219
TIME...MOT...LOC 2338Z 298DEG 23KT 4658 10259 4614 10294 4592 10343
HAIL...1.00IN
WIND...70MPH
$$
VINING/KING100
WWUS53 KBIS 202356
SVSBIS
Severe Weather Statement
National Weather Service Bismarck ND
556 PM MDT THU JUL 20 2017
NDC087-210005-
/O.CAN.KBIS.SV.W.0082.000000T0000Z-170721T0030Z/
Slope ND-
556 PM MDT THU JUL 20 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SLOPE COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the warning has been cancelled.
A severe thunderstorm watch remains in effect until 1000 PM MDT for
south central and southwestern North Dakota.
LAT...LON 4595 10342 4623 10301 4628 10297 4628 10293
4635 10293 4670 10268 4671 10174 4595 10219
TIME...MOT...LOC 2355Z 295DEG 28KT 4662 10246 4606 10265 4597 10311
$$
NDC001-011-037-041-089-210030-
/O.CON.KBIS.SV.W.0082.000000T0000Z-170721T0030Z/
Bowman ND-Hettinger ND-Stark ND-Grant ND-Adams ND-
556 PM MDT THU JUL 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM MDT
FOR SOUTHEASTERN BOWMAN...HETTINGER...SOUTHEASTERN STARK...
NORTHWESTERN GRANT AND ADAMS COUNTIES...
At 555 PM MDT, severe thunderstorms were located along a line
extending from 14 miles north of Regent to 4 miles north of Hettinger
to 12 miles southwest of Reeder, moving southeast at 30 mph.
HAZARD...70 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Hettinger, Mott, Scranton, New Leipzig, Reeder, Regent, Haynes, Heart
Butte Dam, Burt, Bucyrus, Havelock, Gascoyne, Bowman Haley Dam,
Bentley and Lefor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4595 10342 4623 10301 4628 10297 4628 10293
4635 10293 4670 10268 4671 10174 4595 10219
TIME...MOT...LOC 2355Z 295DEG 28KT 4662 10246 4606 10265 4597 10311
HAIL...1.00IN
WIND...70MPH
$$
VININGWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:14 PM MDT, 15 minutes earlier.
Area forecast discussion, Jul 20, 5:14 PM MDT, 15 minutes before
Area Forecast Discussion National Weather Service Bismarck ND 614 PM CDT Thu Jul 20 2017 .UPDATE... Issued at 609 PM CDT Thu Jul 20 2017 Intense boundary-layer heating across eastern Montana has aided thunderstorm development/intensification across western North Dakota. This activity is evolving just downstream of a pronounced surface low primarily south of a well-defined wind shift where low-level lapse rates are steep and dew points are holding in the 50s. Multiple reports of large hail have come in with this activity and storms will likely linger well into the evening hours as low-level jet is expected to increase across the western Dakotas over the next several hours, partly in response to upstream short-wave trough that is expected to flatten the northern Plains ridge during the overnight hours. && .SHORT TERM...(This evening through Friday) Issued at 214 PM CDT Thu Jul 20 2017 Water vapor imagery shows a mid-level impulse sliding eastward through Montana over the axis of a southern plains high. At the surface a deepening low was found over southeastern Montana with strong southerly flow centered over the Montana/North Dakota border. Steep mid-level lapse rates, surface dew points reaching the low 60s, and cross-boundary effective bulk shear in the 40-50 knot range has built an environment ample for supercells across western North Dakota. Currently convection has initiated in an area of 850 mb warm air advection over the northwestern corner of the state. Convection-allowing models have consistently depicted further development along a surface convergence zone over far western North Dakota where a cumulus field has started to develop. With the strong deep layer shear profile and inverted V signatures on the western forecast soundings, large hail and damaging winds will be the main threats for any storm that forms in this area, especially early in its life cycle. A non-zero tornado risk does exist, highlighted by the SPC Day One update. Convective activity will shift eastward into the evening hours with likelihood for severe modes decreasing as storms move into central North Dakota. Showers and thunderstorms will be possible through the overnight hours, especially north central on the nose of a strengthening low level jet. Friday...a closed upper level low will meander east over the southern Canadian Prairie, shifting a surface boundary eastward through the state. A seasonably moist warm sector and strong bulk shear values will allow for another possible round of severe weather, especially for central and eastern North Dakota. The 850 mb thermal ridge axis stays centered over the upper high plains until later in the evening, keeping high temperatures in the 80s and 90s across the state. .LONG TERM...(Saturday through Thursday) Issued at 214 PM CDT Thu Jul 20 2017 As the previously mentioned Canadian low exits the area early Saturday, flow shifts to the northwest with a surface high moving in, leading to a dry post-frontal environment and gusty surface winds. 12Z global model runs mostly agree on northwesterly flow shifting out by the beginning of the week, showing signals of a somewhat active pattern and above average temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Friday evening) Issued at 609 PM CDT Thu Jul 20 2017 Thunderstorms pushing across the area this evening will bring areas of IFR visibility, along with the threat of damaging wind gusts and large hail. The greatest chances for severe weather are generally along and east of Highway 83. Thunderstorm chances remain going into Friday, with the threat of severe pushing over eastern into portions of central North Dakota. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...JJS SHORT TERM...AE LONG TERM...AE AVIATION...JJS
Hazardous weather outlook, Jul 20, 5:08 PM MDT, 21 minutes before
Hazardous Weather Outlook National Weather Service Bismarck ND 608 PM CDT Thu Jul 20 2017 NDZ001>003-009>011-017>021-031>034-040>045-212315- Divide-Burke-Renville-Williams-Mountrail-Ward-McKenzie-Dunn- Mercer-Oliver-McLean-Golden Valley-Billings-Stark-Morton-Slope- Hettinger-Grant-Bowman-Adams-Sioux- 608 PM CDT Thu Jul 20 2017 /508 PM MDT Thu Jul 20 2017/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight Severe thunderstorms remain possible across western into many portions of central North Dakota this evening. The main threats would be large hail and damaging winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and evening. Spotter activation may be needed again on Friday over central North Dakota. NDZ004-005-012-013-022-023-025-035>037-046>048-050-051-212315- Bottineau-Rolette-McHenry-Pierce-Sheridan-Wells-Foster-Burleigh- Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey- 608 PM CDT Thu Jul 20 2017 This Hazardous Weather Outlook is for portions of north central North Dakota, south central North Dakota, and southeast North Dakota. .DAY ONE...Tonight Thunderstorms will be possible late this afternoon into this evening. Some storms may become strong, with some isolated severe storms possible. If a storm becomes severe, large hail and damaging wind gusts will be the main threats. .DAYS TWO THROUGH SEVEN...Friday through Wednesday Severe thunderstorms are possible across central North Dakota on Friday. .SPOTTER INFORMATION STATEMENT... Spotters could be needed tonight, and again Friday afternoon and evening.
In the hours before
Local storm report, Jul 20, 4:09 PM MDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
509 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0430 PM HAIL 4 E THREE V CROSSING 46.56N 103.71W
07/20/2017 E1.00 INCH SLOPE ND TRAINED SPOTTER
A FEW QUARTERS, BUT MOSTLY PEAS. CORRECTED
FOR TIME OF THE REPORT. THE DURATION OF THE
HAIL EVENT WAS 10 MINUTES.
&&
ZHLocal storm report, Jul 20, 4:33 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0526 PM HAIL 2 W DICKINSON 46.88N 102.83W
07/20/2017 E1.00 INCH STARK ND PUBLIC
INTERSTATE AT EXIT 56.
&&
ZHLocal storm report, Jul 20, 4:38 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
538 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0419 PM HAIL 10 SSE WATFORD CITY 47.66N 103.24W
07/20/2017 M1.50 INCH MCKENZIE ND PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
AELocal storm report, Jul 20, 4:44 PM MDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
544 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL DICKINSON 46.88N 102.79W
07/20/2017 E1.75 INCH STARK ND 911 CALL CENTER
RELAYED THROUGH STATE RADIO.
&&
ZHLocal storm report, Jul 20, 4:45 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
545 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL HALLIDAY 47.36N 102.34W
07/20/2017 E1.00 INCH DUNN ND PUBLIC
60 MPH WINDS ALSO ESTIMATED. THE DURATION OF
THE HAIL EVENT WAS 10 MINUTES.
&&
ZHLocal storm report, Jul 20, 4:59 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
559 PM CDT THU JUL 20 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0539 PM TSTM WND DMG 5 WNW RHAME 46.25N 103.75W
07/20/2017 BOWMAN ND TRAINED SPOTTER
ESTIMATED 60 MPH GUSTS THAT KNOCKED OVER A
MOTORCYCLE AND TORE UP A FLAG. PEA SIZE HAIL
ALSO.
&&
ZHThe office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 3:59 AM MDT | Special Weather Statement | BIS | Pierce | 31 min |
| Jul 20, 4:36 AM MDT | Special Weather Statement | BIS | Pierce | 24 min |
| Jul 20, 12:47 PM MDT | Special Weather Statement | BIS | Williams | 43 min |
| Jul 20, 1:31 PM MDT | Special Weather Statement | BIS | Mountrail | 44 min |
| Jul 20, 2:15 PM MDT | Severe Thunderstorm Warning | BIS | McKenzie | 60 min |
| Jul 20, 2:49 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie | 56 min |
| Jul 20, 3:19 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McKenzie, McLean, Mountrail | 56 min |
| Jul 20, 3:27 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley, Slope, Stark | 63 min |
| Jul 20, 3:56 PM MDT | Special Weather Statement | BIS | Pierce | 49 min |
| Jul 20, 4:05 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Dunn, Stark | 55 min |
| Jul 20, 4:17 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, McLean, Mercer | 58 min |
| Jul 20, 4:33 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 57 min |
| Jul 20, 5:01 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Stark | 59 min |
| Jul 20, 5:13 PM MDT | Severe Thunderstorm Warning | BIS | McLean, Mercer, Morton, Oliver, Stark | 33 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.